Alert archive / Colorado / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 44, NWS Pueblo, CO

June 8, 2008Baca County, Bent County, Las Animas County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jun 8, 2008, 6:53 PM MDT for Baca County, Bent County, Las Animas County, Colorado. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 8, 2008, 6:53 PM MDT (00:53 UTC)
Expired
Jun 8, 2008, 7:28 PM MDT
In force
35 min
Issued by
NWS Pueblo, CO
Area
Storm-based polygon

Counties Baca County, CO, Bent County, CO, Las Animas County, CO

The radar

The Pueblo radar (KPUX), 132 km from the middle of the area, began a volume at 00:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 0.9 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2008-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2008-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -32 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
4101 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
-32 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPUB 090053
SVRPUB
COC009-011-071-090200-
/O.NEW.KPUB.SV.W.0044.080609T0053Z-080609T0200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
653 PM MDT SUN JUN 8 2008

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN BACA COUNTY IN SOUTHEAST COLORADO...
  SOUTHEASTERN BENT COUNTY IN SOUTHEAST COLORADO...
  NORTHEASTERN LAS ANIMAS COUNTY IN SOUTHEAST COLORADO...

* UNTIL 800 PM MDT...

* AT 652 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS
  IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED OVER EXTREME
  NORTHWESTERN BACA COUNTY...OR ABOUT 27 MILES NORTHWEST OF
  SPRINGFIELD...AND WAS MOVING TOWARD THE NORTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL IMPACT MAINLY RURAL AREAS OF
  SOUTHEASTERN BENT COUNTY.

IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.

THIS SEVERE THUNDERSTORM COULD FURTHER INTENSIFY AND PRODUCE A
TORNADO WITH LITTLE WARNING. GET IN A STURDY STRUCTURE AWAY FROM
WINDOWS. AN INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN
OFFER THE BEST PROTECTION.

LAT...LON 3797 10289 3766 10273 3754 10310 3764 10322
TIME...MOT...LOC 0053Z 234DEG 36KT 3765 10301

$$
1 follow-up statement
000 
WWUS55 KPUB 090128
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
728 PM MDT SUN JUN 8 2008

COC009-011-071-090137-
/O.CAN.KPUB.SV.W.0044.000000T0000Z-080609T0200Z/
BACA CO-BENT CO-LAS ANIMAS CO-
727 PM MDT SUN JUN 8 2008

...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED FOR
NORTHEASTERN LAS ANIMAS...SOUTHEASTERN BENT AND NORTHWESTERN BACA
COUNTIES...

HAZARDOUS LIGHTNING MAY STILL BE IN THE AREA.

REMEMBER...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EAST 
CENTRAL BENT AND PROWERS COUNTIES UNTIL 830 PM MDT.

LAT...LON 3797 10289 3766 10273 3754 10310 3764 10322
TIME...MOT...LOC 0127Z 234DEG 36KT 3785 10266

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 2:43 PM MDT, 4 hours 10 minutes earlier.

Area forecast discussion, Jun 8, 2:43 PM MDT, 4 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
243 PM MDT SUN JUN 8 2008

.SHORT TERM...
(TONIGHT AND MONDAY)

MAIN CONCERN WILL BE STRONG TO POSSIBLY SEVER CONVECTION LATE THIS
AFTERNOON THROUGH EARLY EVE. SHORTWAVE TROUGH IS NOW MOVING THROUGH
CENTRAL CO...AND STORMS ARE BEGINNING TO FORM ALONG LEADING EDGE OF
DRYING SEEN IN WV IMAGERY. DEW PTS HAVE BEEN SLOW TO COME UP N OF RT
50...AND PRECIP/CONVECTION HERE MIGHT LIMIT INSTABILITY AND LIKELIHOOD
OF SVR WX. GREATER CONCERN IS TO THE S AND E...AS STORMS BEGIN TO
FIRE OFF THE RATON AND MOVE INTO RICHER BL MOISTURE OVER ERN LAS
ANIMAS AND BACA COUNTIES. 50 DEGREE DEWS ARE CURRENTLY JUST OVR THE
BORDER AT KEHA. THERE IS A NARROW AXIS OF 500-1000 CAPE OVER THE
SERN PLAINS...ALONG WITH BULK SHEAR OF 60 KTS...SO WILL HAVE TO
MONITOR FOR STORMS WITH THE POTENTIAL OF LARGE HAIL AND ESPECIALLY
STRONG TO DAMAGING WINDS.

SHOULD SEE GENERALLY DRY CONDITIONS IN W-NW FLOW ALOFT TOMORROW.
HAVE REDUCED POPS...LEAVING JUST VERY LOW POPS OVER THE EXTREME SERN
ZONES IN THE LATE AFTERNOON. SFC WINDS WILL BE LIGHTER SO FIRE WX
CONDITIONS SHOULD BE LESS OF A CONCERN. TEMPS IN THE 70S TO LOWER
80S LOOK ON TARGET FOR THE AFTERNOON...SHOULD BE A PLEASANT LATE
SPRING-EARLY SUMMER DAY. ROSE

.LONG TERM...
(MONDAY NIGHT THROUGH SUNDAY)

MAIN CONCERN IS THE POTENTIAL FOR CRITICAL FIRE WEATHER CONDITIONS
TUE AND WED.  SHRTWV TROF WL BE EXITING THE SERN PLAINS MON
EVENING AND WL PROBABLY SEE SOME EARLY EVENING SHOWERS OR TSTMS
OVR PORTIONS OF THE SERN PLAINS. TUE AN UPR LOW WL BE OVR NRN ID
AND THE FLOW OVR CO WL BE W TO SW AND DRY AND TEMPS WL WARM
SEVERAL DEGREES OVR MONDAYS HIGHS. WINDS ARE EXPECTED TO INCREASE
TUE ACRS MOST OF THE AREA WITH CRITICAL FIRE WEATHER CONDITIONS
POSSIBLE MOST AREAS IN THE AFTERNOON AND EARLY EVENING HOURS WITH
LOW HUMIDITIES AND WIND GUSTS OF 25 MPH OR GREATER. TUE NIGHT AND
WED THAT UPR LOW MOVES ACRS MT WITH THE TROF EXTENDING SOUTH INTO
WRN CO WED AFTERNOON. EARLY WED A FRONT PUSHES INTO PART OF SERN
CO...BUT THE NAM12 HAS THE FRONT BECOMING STATIONARY FROM SRN
PROWERS COUNTY...TO SRN PUEBLO COUNTY BY NOON. IN THE AFTERNOON
HOURS THE STRONGER SWRLY FLOW IS EXPECTED TO PUSH THE FRONT BACK
NORTHWARD A BIT AND BY LATE AFTERNOON THE BOUNDARY IS FORECAST TO
BE OVR NRN PROWERS COUNTY TO ERN CROWLEY COUNTY. SOUTH OF THIS
BOUNDARY THE DEW POINTS ARE EXPECTED TO BE IN THE 20S...WITH 40S
NORTH OF THE BOUNDARY. AREAS SOUTH OF THE BOUNDARY WL PROBABLY
HAVE CRITICAL FIRE WEATHER CONDITIONS...AS WELL AS THE SAN LUIS
VALLEY. WE COULD ALSO SEE THUNDERSTORMS FIRE ALONG THIS BOUNDARY
IN THE AFTERNOON AND EVENING. TEMPS WED IN GENERAL WL BE COOLER
THAN ON TUE...BUT WL STILL BE QUITE WARM. BY MIDDAY THU THE UPR
TROF WL BE PASSING TO THE EAST AND TEMPS WL BE SEVERAL DEGREES
COOLER. LITTLE CHANCE FOR PCPN IS EXPECTED. FRI THE UPR FLOW
SHOULD BE TRANSITIONING FROM NW TO W WITH DRY WEATHER AND WARMING
TEMPS. SAT AND SUN AND UPR RIDGE WL BE CENTER OVR THE SRN NM BORDER
LEAVING OUR AREA DRY WITH ABOVE NORMAL TEMPS.

&&

.AVIATION...

SCATTERED THUNDERSTORMS WILL BE THE MAIN AVN CONCERN THROUGH THIS
EVE. WILL SEE STORMS MOVE EWD THROUGH THIS EVE...EXITING INTO KS
LATER TONIGHT...BY 06Z OR SO. THERE IS THE POTENTIAL OF LARGE HAIL
AND STRONG WINDS WITH THE STRONGER CELLS. ROSE

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 8 PM MDT THIS EVENING FOR COZ224.

&&

44/28
Hazardous weather outlook, Jun 8, 7:06 AM MDT, 11 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
706 AM MDT SUN JUN 8 2008

COZ058>089-093>099-091315-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
706 AM MDT SUN JUN 8 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE FORECAST ACROSS THE MOUNTAINS AND
ADJACENT PLAINS...MAINLY THIS AFTERNOON AND EVENING. HAIL UP TO 1/2
INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE ACROSS
WET MOUNTAINS AND FREMONT...TELLER...EL PASO...PUEBLO... CROWLEY...
OTERO...KIOWA...BENT...AND PROWERS COUNTIES. ONE OR TWO STORMS COULD
BE SEVERE ACROSS THE SOUTHERN FOOTHILLS EASTWARD TO BACA COUNTY WITH
THE POTENTIAL FOR NICKEL SIZE HAIL AND DAMAGING WIND GUSTS. A FEW
COMMUNITIES THAT COULD SEE SEVERE THUNDERSTORMS ARE WALSENBURG...
TRINIDAD...KIM...AND SPRINGFIELD. ALL THUNDERSTORMS WILL PRODUCE
CLOUD TO GROUND LIGHTNING.

A RED FLAG WARNING FOR EXTREME FIRE DANGER IS IN EFFECT ACROSS THE
SAN LUIS VALLEY FOR HUMIDITY VALUES 15 PERCENT OR LOWER...WIND
SPEEDS OF 25 MPH OR GREATER...AN UNSTABLE AIR MASS...AND DRY FUELS
THIS AFTERNOON AND EARLY EVENING.

NUMEROUS SNOW SHOWERS ARE FORECAST ACROSS THE SAWATCH AND MOSQUITO
MOUNTAIN RANGES...GENERALLY AT AND ABOVE 10000 FEET...WITH SNOW
ACCUMULATIONS UP TO 2 INCHES POSSIBLE THIS MORNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ISOLATED THUNDERSTORMS...CAPABLE OF PRODUCING CLOUD TO GROUND
LIGHTNING...HAIL AROUND 1/2 INCH IN DIAMETER...BRIEF PERIODS OF
HEAVY RAINFALL AND WIND GUSTS TO AROUND 50 MPH AT TIMES...WILL BE
POSSIBLE ON MONDAY AND WEDNESDAY...ESPECIALLY OVER EASTERN
SECTIONS.

IN ADDITION TO THE THUNDERSTORM THREAT...THE COMBINATION OF DRY
CONDITIONS...INCREASING WINDS AND INCREASING TEMPERATURES WILL
HAVE THE POTENTIAL OF CREATING CRITICAL FIRE WEATHER
CONDITIONS OVER THE REGION TUESDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE ACROSS THE MOUNTAINS AND ADJACENT PLAINS AFTER 12 PM MDT
FOR STRONG TO SEVERE THUNDERSTORMS.

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
LIKELY ACROSS THE SAWATCH AND MOSQUITO MOUNTAIN RANGES AT AND ABOVE
10000 FEET FOR MINOR SNOW ACCUMULATIONS.

In the hours before

Local storm report, Jun 8, 5:55 PM MDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
555 PM MDT SUN JUN 08 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             12 ESE HIGBEE           37.70N 103.25W
06/08/2008  M0.75 INCH       BENT               CO   PUBLIC

&&

MW

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 6:14 PM MDTSevere Thunderstorm WarningPUBBent, Prowers61 min
Jun 8, 7:26 PM MDTSevere Thunderstorm WarningPUBBent, Prowers52 min
Jun 8, 7:35 PM MDTSevere Thunderstorm WarningPUBBent, Otero55 min
Jun 8, 8:18 PM MDTSevere Thunderstorm WarningPUBBent, Kiowa, Prowers45 min
Jun 8, 8:40 PM MDTSevere Thunderstorm WarningPUBProwers34 min
Jun 9, 2:41 PM MDTRed Flag WarningPUBAlamosa, Baca, Bent, Conejos, Costilla, Crowley and 11 more30 hr

Nearby

Severe Thunderstorm Warnings in Colorado, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.